Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 209, NWS Midland/Odessa, TX

August 13, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2002, 9:37 PM CDT for Pecos County, Texas. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 9:37 PM CDT (02:37 UTC)
Expired
Aug 16, 2002, 6:45 PM CDT
In force
69 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS54 KMAF 140237
SVRMAF
TXC371-140330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF IRAAN...OR ABOUT 15 MILES
  SOUTHEAST OF MCCAMEY...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SHEFFIELD...BAKERSFIELD AND IRAAN

MOTORISTS ALONG INTERSTATE 10 IN EASTERN PECOS COUNTY SHOULD EXPECT 
VERY HEAVY RAIN...HIGH WINDS...AND HAIL WITH THIS THUNDERSTORM.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3105 10231 3067 10237 3067 10181 3092 10189
          3099 10201 3099 10212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:53 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 13, 3:53 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT TUE AUG 13 2002

CONVECTION ONGOING OVER THE DAVIS MOUNTAINS ATTM...WHILE CONVECTION
IS NOW STARTING TO BUBBLE ALONG AND JUST SOUTH OF THE COLD FRONT...
NOW LOCATED ROUGHLY ALONG A QUEEN...LAMESA...TO ASPERMONT LINE.
PLENTY UNSTABLE WITH MLCAPES AOA 3 KJ/KG BUT MID TO LOW LEVEL SR
WINDS ARE ANEMIC.  FORECAST SOUNDINGS EXHIBIT SOME CAPPING BUT WE
EXPECT THAT TO BE REMOVED THROUGH A COMBINATION OF MIXING AND
ADIABATIC ASCENT IN ADVANCE OF A WEAK SHORTWAVE TROUGH NOW
TRANSLATING OVER NORTHERN NM.  GIVEN THE DEEP MIXED LAYER AND WEAK
WINDS...WE EXPECT A MIXED CELLULAR/LINEAR MODE TO CONVECTION THROUGH
TONIGHT WITH WIND AND MARGINALLY SEVERE HAIL THE SIGNIFICANT SEVERE
WEATHER THREATS.  HAVE SEEN NUMEROUS DEVILS OUTSIDE RECENTLY...AND
LANDSPOUTS COULD ALSO BE AN ISSUE BENEATH RAPIDLY GROWING CUMULUI.
WILL ALSO HAVE THE THREAT OF HEAVY RAINFALL AS PWATS REMAIN HIGH AND
STORM MOTIONS SLOW...BUT BELIEVE THE THREAT TO BE LOCALIZED ENOUGH
TO PRECLUDE MENTION OF SAME IN THIS FORECAST.

THE AFOREMENTIONED COLD FRONT WILL TRANSLATE SLOWLY SOUTH...BUT ITS
EXACT POSITION WILL BE MASKED VIA CONVECTIVELY GENERATED COLD POOLS.
EXPECT THAT THE FRONT WILL MAKE IT TO I-10 BEFORE BECOMING
STATIONARY LATE TONIGHT...THEN BECOMING DIFFUSE AND TRANSLATING
NORTH WEDNESDAY.  WILL SHOTGUN CHC POPS ACROSS THE BOARD TONIGHT...
WITH THE BEST CHANCES OVER THE NORTHEAST WHERE MOISTURE AND DYNAMIC
FORCING THE GREATEST.  WE WILL MAINTAIN LOW ORDER POPS WEDNESDAY AND
WEDNESDAY NIGHT AS A PLETHORA OF RESIDUAL BOUNDARIES SERVE AS FOCI
FOR SUBSEQUENT DEVELOPMENT.  AFTERWARDS...UPPER HEIGHTS BUILD BACK
OVER THE SOUTHERN PLAINS...AND TEMPERATURES WILL LIKEWISE RISE BACK
TO AT OR ABOVE NORMAL READINGS.  AVN IS HINTING AT AN INCREASED
CHANCE OF PRECIP THIS WEEKEND...BUT IT IS UNCLEAR WHETHER THE AVN IS
SUFFERING FROM CONVECTIVE FEEDBACK.  FOR NOW WE WILL RETAIN ISOLD
DIURNAL TSRA OVER THE MOUNTAINS...OTHERWISE DRY AND HOT THROUGH EARLY
NEXT WEEK.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  67/91/69/96    422-
LSA  65/91/68/96    322-
6R6  72/94/72/95    322-
MRF  61/83/61/83    3221
CNM  68/94/70/99    322-

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Aug 13, 4:24 PM CDT, 5 hours 13 minutes before
TXZ047-048-051>053-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT TUE AUG 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT TUESDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...HOWARD...MARTIN...MITCHELL AND SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:09 PM CDTSevere Thunderstorm WarningMAFEctor66 min
Aug 13, 7:19 PM CDTSevere Thunderstorm WarningMAFMidland71 min
Aug 13, 7:31 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan59 min
Aug 13, 7:40 PM CDTSevere Thunderstorm WarningMAFReeves50 min
Aug 13, 7:45 PM CDTSevere Thunderstorm WarningMAFEctor45 min
Aug 13, 8:08 PM CDTSevere Thunderstorm WarningMAFMitchell52 min
Aug 13, 8:12 PM CDTSevere Thunderstorm WarningMAFMidland78 min
Aug 13, 8:17 PM CDTFlash Flood WarningMAFGlasscock, Midland118 min
Aug 13, 8:31 PM CDTSevere Thunderstorm WarningMAFReagan59 min
Aug 13, 8:38 PM CDTSevere Thunderstorm WarningMAFUpton52 min
Aug 13, 8:51 PM CDTSevere Thunderstorm WarningMAFHoward99 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.